We review medical records all the time, so that we can advise on which supplements, remedies and food will best help to support well-being and quality of life in pets suffering from a wide-range of conditions.
This gives us a unique insight into the prescribing practices of a large number of veterinary surgeries throughout the UK.
One drug for itchy dogs we've seen dispensed increasingly frequently in the last few years, on the basis that it was thought to be a safer alternative to steroids, is Apoquel.
The problem as we see it, is that any medication designed to suppress the body's natural, inflammatory pathways, must also limit the immune systems ability to fight off pathogenic organisms and protect against cancer to a greater or lesser degree. And so we've always advised caution with regards to using any of these drugs, preferring instead to help pet carers find natural solutions for easing skin problems and supporting the development of a more balanced, less reactive immune system over time.
Alarm bells began to ring louder around 18 months ago, when we spotted in the clinical notes of a number of dogs that they sprouted warts all over within a month or two of starting Oclactinib (the active ingredient in Apoquel). And as soon as the drug was withdrawn, the growths regressed. This clearly demonstrated just how much weaker the immune system became when this medication was given - to the point that it was no longer able to keep the body growth free.
And this brings us to the recent FDA announcement on their Animal Drug Safety-Related Labeling Changes website page, which can be read here.
The key points to note are:
- labelling is to now state that Apoquel modulates the immune system
- new neoplastic (cancerous) conditions have been observed - and these include skin masses (including warts and histiocytomas), lymphoma and other tumours
- Apoquel may increase the risk of infections, demodectic mange and growth of cancers in pets with a previous history of these
- side effects which weren't previously reported include vomiting, lethargy, anorexia, diarrhoea, elevated liver enzymes, dermatitis (i.e. crusts, pododermatitis, pyoderma), seizures, polydipsia, and demodicosis
If your pet has skin problems and is on these or similar drugs, and you would like help with finding a natural solution if possible, do contact us.